Nebraska, 2011Heavy Snow in Nebraska, January 8 to 10, 2011
January 8 to 10, 2011 · NWS LBF · 8 events in 8 counties and zones
An upper level storm system tracking from the northern and central Rockies into the Central Plains brought significant snowfall to western and north central Nebraska. Heavy snowfall fell on Sunday, January 9th, which added to light snowfall which fell during the long duration event from January 8th-10th, 2011.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system tracking from the northern and central Rockies into the Central Plains brought significant snowfall to western and north central Nebraska. Heavy snowfall fell on Sunday, January 9th, which added to light snowfall which fell during the long duration event from January 8th-10th, 2011. Snowfall accumulations of 8 inches in 24 hrs occurred across central Nebraska and eastern portions of north central Nebraska from Sunday morning, January 9th through Monday morning, January 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 8, 4:07 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Jan 8, 4:07 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CST SAT JAN 8 2011
.DISCUSSION...
THE SPREAD IN MODEL SOLNS HAVE DIMINISHED WITH HEAVIEST QPF FCST IN
WRN AND NCTRL NEBR IN CUSTER COUNTY. GFS/NAM AND 15Z SREF HAVE ALL
TRENDED FURTHER WEST WITH HEAVY SNOW POTENTIAL. AFTER A LOOK AT
MORNING MODEL RUNS...A WINTER STORM WARNING WAS ISSUED FOR SERN HALF
OF ZONES FROM 00Z SUNDAY UNTIL 06Z TUESDAY AND FOR HOOKER..THOMAS
AND MCPHERSON COUNTY NOW THROUGH 06Z TUESDAY. DUE TO LIGHT SNOW
ACROSS THE NW INTO CENTRAL ZONES TODAY...A WINTER WEATHER ADVISORY
IN EFFECT NOW UNTIL 00Z TUES NW AND FROM 00Z SUNDAY TIL 00Z TUES SW
ZONES.
THE MAIN UPPER LOW IN MONTANA EARLY THIS AFTN WITH STORM ORGANIZING
SOUTHWARD INTO WYOMING. OVERNIGHT...FAVORABLE DIFLUENT REGION AND
LEAD UPPER JET ACROSS ERN WY/WRN SD WILL PROVIDE LIFT ACROSS WRN
NEBR TONIGHT. OVERNIGHT SNOWFALL WILL GENERALLY BE 1 TO 2 INCHES.
THEN ON SUNDAY...HEAVIEST SNOWFALL RATES EXPECTED AS COUPLED UPPER
JET AND DIFLUENT FLOW ALOFT CONTINUE. THE NAM MODEL INDICATES
NEGATIVE EPV ON SUNDAY IN THE H6-H7 LAYER ALONG WITH CSI CONDITIONS
ACROSS SRN FA. ENHANCED SNOWFALL AMOUNTS OF 3 TO 4 INCHES EXPECTED
ACROSS SRN FA FOR SUNDAY ALONE WITH 1 TO 3 INCHES NCTRL. SNOW RATIOS
MAY ALSO INCREASE IN THE AFTERNOON AS COOLER AIR ARRIVES AND LIFT
INCREASES THROUGH A COOLING ISOTHERMAL LAYER. KEPT RATIO AT 13 TO 1
SUNDAY.
MAIN H7 LOW TO ROTATE COUNTERCLOCKWISE ACROSS CNTRL SD SUNDAY WITH A
GRADUAL SHIFT OF MODERATE TO LOCALLY HEAVY SNOWFALL INTO ERN ZONES
BY LATE AFTN. THERE WILL BE SOMEWHAT OF A LULL IN SNOWFALL
ACCUMULATIONS SUNDAY EVENING BEFORE BASE H7 LOW BECOMES CLOSED AND
MOVES FROM ERN CO INTO SERN KS BY 00Z TUESDAY. THE FINAL 36HRS FROM
00Z MONDAY THROUGH 06Z TUESDAY COULD BRING AN ADDITIONAL 4 TO 7
INCHES IN NEW SNOWFALL BEFORE THE SYSTEM EXITS. ALTHOUGH QPFS WILL
DIMINISH SOMEWHAT...DENDRITIC LAYER LOWERS DRAMATICALLY ON MONDAY AS
ARCTIC AIR WILL BE THROWN FARTHER INTO THE CENTRAL PLAINS. THIS WILL
INCREASE SNOWFALL RATIOS TO NEAR 20 TO 1.
THUS STORM TOTAL SNOWFALL WILL LIKELY EXCEED 7 INCHES EAST OF VTN
THROUGH MULLEN AND IMPERIAL AND 4 TO 7 INCHES TO THE WEST. THE
HIGHEST AMOUNTS OF 10 TO 12 INCHES TO LIKELY BE EAST OF AN ONEILL
THROUGH STAPLETON AND BRADY LINE. WINDS LOOK TO REMAIN IN CHECK
THROUGH MOST OF THE EVENT...ALTHOUGH ON MONDAY/MONDAY EVENING NORTH
WINDS 10 TO 20 MPH AND GUSTY TO CAUSE AREAS OF BLOWING AND DRIFTING.
DRY FCST IN THE EXTENDED WEDNESDAY THROUGH SATURDAY. NEXT PLUNGE OF
ARCTIC AIR TO INVADE FRIDAY AND SATURDAY.
&&
.AVIATION...
WIDESPREAD MVFR WILL DETERIORATE THIS EVENING TO IFR CONDITIONS AS
LONG DURATION WINTER STORM SYSTEM MOVES ACROSS THE REGION. CIGS
EXPECTED TO DROP BELOW OVC010 AND REMAIN BELOW OVC010 WITH LESS THAN
OVC005 AT TIMES. IN ADDITION TO THE LOW CIGS WILL BE LIGHT TO
MODERATE AND POSSIBLY BRIEF HEAVY SNOW OVERNIGHT THROUGH MUCH OF THE
DAY ON SUNDAY WITH VSBY RANGING FROM 5SM TO 1/4SM. SNOW AND IFR
CONDITIONS LIKELY TO LINGER INTO MONDAY.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
UNTIL MIDNIGHT CST /11 PM MST/ MONDAY NIGHT FOR NEZ024-025-036-007-
009-010-026>029-037-038-059-070-071.
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ MONDAY FOR
NEZ004-005-022-023-035-056>058-069-094.
WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST MONDAY NIGHT
FOR NEZ006-008.
&&
SHORT TERM/EXTENDED...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jan 8, 3:58 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CST SAT JAN 8 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-092200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CST SAT JAN 8 2011 /258 PM MST SAT JAN 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
LIGHT TO MODERATE SNOW WILL SPREAD ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THIS IS THE BEGINNING OF A LONG
DURATION POTENT WINTER STORM. WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES FOR HEAVY SNOW GO INTO EFFECT THIS EVENING.
CAUTION IS ADVISED FOR TRAVEL AS VISIBILITIES WILL BE REDUCE TO
LESS THAN A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE STRONG WINTER STORM WILL CONTINUE SUNDAY AND MONDAY.
SNOW...POSSIBLY HEAVY...WILL BE POSSIBLE SUNDAY AND MONDAY
BEFORE ENDING LATE MONDAY NIGHT. WINTER WEATHER ADVISORIES AND
WINTER STORM WARNINGS ARE IN EFFECT UNTIL MONDAY NIGHT. SNOW
ACCUMULATIONS ACROSS PORTIONS OF NORTH CENTRAL AND SOUTHWEST
NEBRASKA MAY APPROACH A FOOT...WITH 4 TO 6 INCHES POSSIBLE
ACROSS NORTHWESTERN NEBRASKA.
AS THE STORM SYSTEM PUSHES EAST AND THE SNOW ENDS. CLEARING
SKIES ASSOCIATED WITH AN ARCTIC HIGH PRESSURE WILL HELP
TEMPERATURES PLUMMET. OVERNIGHT LOWS DROPPING TO -20 OR COLDER
WILL BE POSSIBLE MID WEEK. HIGH TEMPERATURES WILL STRUGGLE TO
GET MUCH ABOVE ZERO.
IMPROVING CONDITIONS EXPECTED BY THURSDAY AND FRIDAY WITH HIGHS
IN THE TEENS AND 20S.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE THROUGHOUT THE MULTI-DAY STORM.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
MASEK
In the hours before
Local storm report, Jan 8, 6:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CST SAT JAN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM SNOW 29 S VALENTINE 42.45N 100.55W
01/08/2011 E1.0 INCH CHERRY NE PUBLIC
&&
JSWEETLocal storm report, Jan 8, 6:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CST SAT JAN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM SNOW MULLEN 42.04N 101.04W
01/08/2011 E1.5 INCH HOOKER NE CO-OP OBSERVER
&&
JSWEETLocal storm report, Jan 8, 6:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CST SAT JAN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM SNOW 6 N GORDON 42.89N 102.20W
01/08/2011 M1.0 INCH SHERIDAN NE CO-OP OBSERVER
&&
JSWEETLocal storm report, Jan 8, 6:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CST SAT JAN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM SNOW 5 S STAPLETON 41.41N 100.51W
01/08/2011 M1.0 INCH LOGAN NE CO-OP OBSERVER
&&
JSWEETHeavy Snow, Boyd
- When
- January 8, 10:00 PM CST to January 10, 8:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Cooperative observer in Lynch measured 10 inches of snowfall in the 24 hour period ending at 1030 am CST, on January 10th. Snowfall across Boyd county ranged from 8 to 10 inches.
Heavy Snow, Holt
- When
- January 8, 10:00 PM CST to January 10, 8:00 PM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Cooperative observer in Ewing measured 11 inches of snowfall in the 24 hour period ending at 1030 am CST, on January 10th. Snowfall across Holt county ranged from 6 to 11 inches.
Heavy Snow, Wheeler
- When
- January 8, 10:00 PM CST to January 10, 8:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Cooperative observer in Bartlett measured 10.1 inches of snowfall in the 24 hour period ending at 1030 am CST, on January 10th. Snowfall across Wheeler county ranged from 10 to 12 inches.
Heavy Snow, Garfield
- When
- January 8, 10:00 PM CST to January 10, 5:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
General public reported 8 inches of snowfall in the 24 hour period ending at 12 pm CST, on January 10th. Snowfall across Garfield county ranged from 8 to 9 inches.
Heavy Snow, Loup
- When
- January 8, 10:00 PM CST to January 10, 5:00 PM CST
- Where
- Loup forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
A public citizen, located 10 miles WNW of Burwell in Loup county, reported 8.5 inches of snowfall in the 24 hour period ending at 12 pm CST, on January 10th. Snowfall across Loup county ranged from 8 to 9 inches.
Heavy Snow, Custer
- When
- January 8, 10:00 PM CST to January 10, 5:00 PM CST
- Where
- Custer forecast zone
- Reported by
- Public
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A public citizen, located 4 miles northeast of Berwyn in Custer county, reported 9 inches of snowfall in the 24 hour period ending at 10 am CST, on January 10th. Snowfall across Custer county ranged from 8 to 10 inches.
Heavy Snow, Blaine
- When
- January 8, 10:00 PM CST to January 10, 5:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
A cooperative observer in Purdum, reported 8 inches of snowfall in the 24 hour period ending at 10 am CST, on January 10th. Snowfall across Blaine county ranged from 7 to 9 inches.
Heavy Snow, Logan
- When
- January 8, 10:00 PM CST to January 10, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
A cooperative observer located 5 miles west of Stapleton, reported 8 inches of snowfall in the 24 hour period ending at 10 am CST, on January 10th. Snowfall across Logan county ranged from 7 to 9 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Maryland, January 8, 20111 death · 5 events
- Cold in Nevada, January 8, 20111 death · 1 event
- Winter Storm and Winter Weather in Nebraska, January 8 to 10, 201124 events
- Heavy Snow and Winter Weather in New Jersey, January 8, 201119 events
- Winter Storm and Winter Weather in Colorado, January 8 to 10, 201116 events
- Winter Weather in Pennsylvania, January 8 to 9, 201110 events
- High Surf in Hawaii, January 8 to 9, 201110 events
- Winter Storm and Winter Weather in Kansas, January 8 to 10, 20116 events
- Heavy Snow and Winter Weather in Delaware, January 8, 20114 events
- Extreme Cold in West Virginia, January 8 to 9, 20114 events
- Winter Storm in Wyoming, January 8 to 9, 20113 events
- Heavy Snow in Michigan, January 8, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267225, 267226, 267227, 267228, 267229, 267230, 267231, 267232.